Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Hanford, CA

August 3, 2012

NWS Hanford, CA issued this special weather statement at Aug 3, 2012, 11:13 PM PDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 11:13 PM PDT (06:13 UTC)
Expired
Aug 4, 2012, 12:00 AM PDT
In force
47 min
Issued by
NWS Hanford, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WWUS86 KHNX 040613
SPSHNX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1113 PM PDT FRI AUG 3 2012

CAZ095-098-099-040700-
KERN CA-
1113 PM PDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL MIDNIGHT PDT

AT 1102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO DETECT ISOLATED STRONG THUNDERSTORMS IN THE KERN COUNTY DESERT. 
THE AREA OF THUNDERSTORMS EXTENDED FROM INYOKERN TO JUST NORTH OF
CALIFORNIA CITY. ISOLATED THUNDERSTORMS WERE ALSO OBSERVED IN THE
KERN COUNTY MOUNTAINS BETWEEN PIUTES AND THE LAKE ISABELLA AREA.
THUNDERSTORMS WERE MOVING WEST AT 10 MPH.

THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEFLY HEAVY RAIN AND SMALL HAIL.  

IF THUNDERSTORMS THREATEN...SEEK SAFE SHELTER INDOORS AND AWAY FROM
WINDOWS.

LAT...LON 3512 11822 3577 11848 3579 11766 3514 11764
TIME...MOT...LOC 0608Z 093DEG 9KT 3520 11781

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 8:35 PM PDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 8:35 PM PDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
835 PM PDT FRI AUG 3 2012

.SYNOPSIS...
A STRONG HIGH PRESSURE AREA ALOFT WILL CONTINUE TO BRING WARM
WEATHER THROUGH THE WEEKEND. THERE IS THE POSSIBILITY OF ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS TONIGHT AND SATURDAY
AND AN ISOLATED SHOWER OR THUNDERSTORM ON SATURDAY OVER THE SAN
JOAQUIN VALLEY CANNOT BE RULED OUT. DRIER SUNDAY WITH THUNDERSTORMS
CONFINED TO THE SOUTHERN SIERRA NEVADA CREST.

&&

...TEMPS LOWERED A FEW DEGREES IN THE NORTHERN SJ VLY FOR TONIGHT
AND SATURDAY WHILE THUNDERSTORM CHANCES WERE INCREASED SLIGHTLY
IN KERN COUNTY...

.DISCUSSION...SYNOPTIC PATTERN IS BECOMING INCREASINGLY COMPLEX
THIS EVENING AS TROPICAL MOISTURE GETS INVOLVED IN THE MID LEVELS
OF THE ATMOSPHERE. ITS PRESENCE TRIGGERED ISOLATED THUNDERSTORMS
JUST SOUTH OF KERN COUNTY THIS AFTERNOON AND THERE WAS A SPECKLING
OF SHOWERS TODAY ALONG THE SIERRA CREST.

THE DOOR WILL BE WIDE OPEN TO THE TROPICS THROUGH AT LEAST THE
FIRST HALF OF THIS WEEKEND AS MONSOONAL MOISTURE IS CHANNELED
NORTHWESTWARD BETWEEN A HIGH PRESSURE RIDGE OVER THE FOUR CORNERS
REGION AND AN UPPER LEVEL TROUGH OFF THE CA COAST. WEAK DISTURBANCES
EMBEDDED IN THE FLOW ALOFT MAY TRIGGER CONVECTION ANYTIME AND
ANYWHERE WITHIN OUR CWA DURING THE NEXT 36 HOURS...PARTICULARLY
OVER THE HIGHER TERRAIN. THIS DOES NOT EXEMPT THE SJ VLY FROM THE
THREAT OF ISOLATED THUNDERSTORMS LATER TONIGHT THROUGH SATURDAY
EVENING...ANY OF WHICH COULD PRODUCE DRY LIGHTNING. THAT THREAT
COULD INCREASE SATURDAY AS THE MODELS BRING A RICHER SUPPLY OF MID
LEVEL MOISTURE INTO THE CENTRAL CA INTERIOR. FOR WHAT IT IS WORTH...
THE 18Z GFS MODEL FORECASTS 12-HR TSTM POPS AS HIGH AS 31 PERCENT
IN FAT SATURDAY.) NATURALLY...THE GREATEST CHANCE OF RAIN-PRODUCING
THUNDERSTORMS WOULD BE OVER THE MOUNTAINS AND DESERT.

ANOTHER INTERESTING DEVELOPMENT THIS EVENING IS THE INCREASE IN
LOW LEVEL ONSHORE FLOW AND THE COOLING MARINE EFFECTS THAT ARE
OCCURRING FROM THE SACRAMENTO VALLEY INTO THE NORTHERN SJ VLY.
TEMPS ARE CURRENTLY TRENDING A GOOD 7 TO 15 DEGREES LOWER THAN 24
HRS AGO IN THESE AREAS. THE MARINE LAYER ALONG THE CENTRAL CA
COAST HAS ALSO DEEPENED SLIGHTLY AND IS NOW AROUND 2K FEET DEEP AT
FORT ORD. A PERSISTENT LOW LEVEL ONSHORE FLOW SHOULD MAINTAIN A
SHALLOW MARINE LAYER IN AT LEAST THE NORTHERN PORTION OF THE SJ
VLY THROUGH SATURDAY...IF NOT LONGER. MAX AND MIN TEMPS WERE LOWERED
A BIT IN THESE AREAS FOR TONIGHT AND SATURDAY.

ON SUNDAY...THE MODELS FORECAST WINDS ALOFT TO BECOME SOUTHWESTERLY.
IF SO...THE MID LEVELS OF THE ATMOSPHERE WILL BEGIN TO DRY OUT AND
BECOME MORE STABLE BY SUNDAY AFTERNOON OR EVENING AND PUSH MONSOONAL
MOISTURE...AND THE THREAT OF THUNDERSTORMS...TO THE SIERRA CREST.
AFTER THE WEEKEND...THE EURO AND GFS SOLNS SLOWLY BUILD THE FOUR
CORNERS RIDGE BACK INTO CENTRAL CA. ALTHOUGH THE POSSIBILITY OF
ISOLATED THUNDERSTORMS MIGHT STILL LINGER ALONG THE SIERRA CREST
MONDAY...DRY WEATHER WILL PREVAIL AND CONTINUE THROUGH AT LEAST DAY
7. TEMPERATURES WILL TREND SLIGHTLY LOWER THIS WEEKEND COMPARED TO
RECENT DAYS THEN RISE WELL ABOVE SEASONAL NORMALS AGAIN DURING THE
MID TO LATER PART OF NEXT WEEK. IN FACT...MUCH OF THE SJ VLY AND THE
KERN COUNTY DESERT COULD SEE MAX TEMPS OF 105 DEGREES OR HOTTER BY
NEXT FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 252 PM PDT FRI AUG 3 2012/

DISCUSSION...
A COMPLICATED WEATHER PATTERN OVER THE WEST AS AN UPPER LEVEL
HIGH IS OVER THE REGION WITH AN EASTERLY WAVE MOVING UNDERNEATH
THE RIDGE. AT THE SAME TIME...A TROUGH OF LOW PRESSURE IS
DEVELOPING OFF THE COAST WITH SOME MOISTURE MOVING NORTHWARD
ALONG 120W. THE EASTERLY WAVE HAS TRIGGERED A FEW THUNDERSTORMS
JUST SOUTH OF KERN COUNTY AND THESE MAY SPREAD INTO THE KERN
COUNTY DESERT THIS AFTERNOON. CUMULUS ARE ALSO DEVELOPING OVER THE
SIERRA AND A FEW THUNDERSTORMS ARE POSSIBLE NEAR THE CREST THIS
AFTERNOON AND EVENING AS WELL.

THINGS GET EVEN MORE INTERESTING ON SATURDAY AS FORECAST MODELS
BRING THE TROUGH FROM THE SOUTHWEST UP THE CALIFORNIA COAST WITH
ADDITIONAL MOISTURE WITH IT. BECAUSE OF THIS FEATURE...I CAN NOT
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM IN THE SAN JOAQUIN
VALLEY AND THE FOOTHILLS SATURDAY THIS SLIGHT CHANCE POPS WERE
ADDED FOR THE DAYTIME HOURS AND CONTINUE INTO THE EVENING.
THUNDERSTORMS ARE ALSO EXPECTED IN THE MOUNTAINS AND DESERT
AREAS SATURDAY AS MONSOONAL MOISTURE CONTINUES TO MOVE NORTHWARD.

BY SUNDAY MORNING THE TROUGH IS PROGGED TO MOVE WELL TO THE NORTH
AND ANY CONVECTION WILL BE LIMITED TO THE SIERRA. A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER THE SIERRA CREST MONDAY...BUT
A DRY AND STABLE SOUTHWEST FLOW IS THEN PROJECTED TO DEVELOP BY
TUESDAY.

FOR TEMPERATURES...EXPECT TEMPERATURES TO EDGE DOWN A FEW DEGREES
SATURDAY WITH MORE CLOUDS AND LOWERING HEIGHTS. HOWEVER...THIS
JUST BRINGS TEMPERATURES BACK TO NORMAL FOR EARLY AUGUST.
TEMPERATURES BEGIN TO SLOWLY CREEP UPWARD AGAIN NEXT TUESDAY
THROUGH THURSDAY.

&&

.AVIATION...
ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHERN SIERRA NEVADA
CREST AND EASTERN KERN COUNTY THROUGH 06Z SATURDAY. A BETTER CHANCE
OF ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS ALL AREAS
AFTER 12Z SATURDAY. LOCAL MVFR/IFR CONDITIONS WILL BE POSSIBLE IN
AND AROUND ANY STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL
ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z SUNDAY.

&&

.AIR QUALITY ISSUES...
ON SATURDAY AUGUST 4 2012... UNHEALTHY FOR SENSITIVE GROUPS IN
SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS LOW.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...DURFEE
PREVIOUS DISCUSSION...BEAN
AVN/FW...SANGER
SYNOPSIS...SANGER

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 3, 2:54 PM PDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
254 PM PDT FRI AUG 3 2012

CAZ089>099-042200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
254 PM PDT FRI AUG 3 2012

THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN INCREASE IN MOISTURE WILL BRING A THREAT OF ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS OVER THE SOUTHERN SIERRA...THE KERN
COUNTY MOUNTAINS AND DESERT AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEATHER DISTURBANCE WILL MOVE NORTHWARD INTO THE REGION SATURDAY
AND SATURDAY EVENING. THIS WILL BRING THE THREAT OF THUNDERSTORMS
TO THE ENTIRE FORECAST AREA...INCLUDING THE SAN JOAQUIN VALLEY.

LINGERING THUNDERSTORMS ARE POSSIBLE IN THE SIERRA ON SUNDAY.

FROM MONDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANDERSEN

In the hours before

Special weather statement, Aug 3, 10:46 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1046 PM PDT FRI AUG 3 2012

CAZ095-098-099-040630-
KERN CA-
1046 PM PDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 1130 PM PDT

AT 1034 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF STRONG THUNDERSTORMS IN THE VICINITY OF RIDGECREST. THE
AREA OF THUNDERSTORMS WAS MOVING SOUTHWEST AT 10 MPH.

THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEFLY HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
   INYOKERN...RANDSBURG

IF THUNDERSTORMS THREATEN...SEEK SAFE SHELTER INDOORS AND AWAY FROM
WINDOWS.

LAT...LON 3535 11794 3557 11811 3573 11765 3547 11764
TIME...MOT...LOC 0542Z 093DEG 9KT 3556 11775

!KD!
Special weather statement, Aug 3, 11:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1113 PM PDT FRI AUG 3 2012

CAZ095-098-099-040700-
KERN CA-
1113 PM PDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL MIDNIGHT PDT

AT 1102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO DETECT ISOLATED STRONG THUNDERSTORMS IN THE KERN COUNTY DESERT.
THE AREA OF THUNDERSTORMS EXTENDED FROM INYOKERN TO JUST NORTH OF
CALIFORNIA CITY. ISOLATED THUNDERSTORMS WERE ALSO OBSERVED IN THE
KERN COUNTY MOUNTAINS BETWEEN PIUTES AND THE LAKE ISABELLA AREA.
THUNDERSTORMS WERE MOVING WEST AT 10 MPH.

THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEFLY HEAVY RAIN AND SMALL HAIL.

IF THUNDERSTORMS THREATEN...SEEK SAFE SHELTER INDOORS AND AWAY FROM
WINDOWS.

LAT...LON 3512 11822 3577 11848 3579 11766 3514 11764
TIME...MOT...LOC 0608Z 093DEG 9KT 3520 11781

KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:46 PM PDTSpecial Weather StatementHNX44 min

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.